Alert archive / Wisconsin / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Green Bay, WI

September 24, 2016Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this flash flood watch at Sep 24, 2016, 3:12 PM CDT for Portage County, Waushara County, Wood County, Wisconsin. It took effect at Sep 25, 2016, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2016, 3:12 PM CDT (20:12 UTC)
In effect from
Sep 25, 2016, 4:00 AM CDT
Expired
Sep 25, 2016, 6:54 AM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Flood severity
None

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS63 KGRB 242012
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT SAT SEP 24 2016

...MORE RAIN ARRIVES SUNDAY WITH FLOODING POSSIBLE...

.SHOWERS AND THUNDERSTORMS ARE FORECAST TO RETURN FOR LATE TONIGHT
THROUGH SUNDAY ASSOCIATED WITH THE PASSAGE OF A COLD FRONT. HEAVY
RAINFALL IS POSSIBLE, WITH MOST LOCATIONS RECEIVING BETWEEN ONE-
HALF AND ONE INCH OF RAIN.

PARTS OF CENTRAL WISCONSIN ALREADY RECEIVED HEAVY RAINS EARLIER IN
THE WEEK. GROUNDS REMAIN QUITE SATURATED AND WILL BE UNABLE TO
ABSORB MUCH MORE RAINFALL ON SUNDAY. ANOTHER ROUND OF HEAVY RAIN
WOULD CAUSE RIVERS AND STREAMS TO RISE ONCE AGAIN, ALONG WITH THE
THREAT OF FLASH FLOODING.

WIZ035-036-045-250400-
/O.NEW.KGRB.FF.A.0002.160925T0900Z-160926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...MARSHFIELD...WISCONSIN RAPIDS...
STEVENS POINT...PLOVER...REDGRANITE...WAUTOMA
312 PM CDT SAT SEP 24 2016

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WISCONSIN... 
  INCLUDING THE FOLLOWING AREAS...PORTAGE...WAUSHARA AND WOOD. 

* FROM LATE TONIGHT THROUGH SUNDAY EVENING

* ANOTHER ONE-HALF TO ONE INCH OF RAIN IS EXPECTED WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE.

* GROUNDS ARE ALREADY SATURATED AND WILL BE UNABLE TO HANDLE ANY
  MORE RAINFALL. ANYONE LIVING NEAR RIVERS OR STREAMS SHOULD BE
  ALERT FOR HEAVY RAIN AND BE READY TO SEEK HIGHER GROUND IF
  FLOODING IS OBSERVED. MOTORISTS ARE URGED TO ALSO BE ALERT FOR
  WATER ON AREA ROADWAYS AND BE PREPARED TO TURN AROUND IF WATER
  IS SEEN CROSSING ANY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AK
3 follow-up statements
655 
WGUS63 KGRB 250150
FFAGRB

FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
850 PM CDT SAT SEP 24 2016

...MORE RAIN ARRIVES SUNDAY WITH FLOODING POSSIBLE...

.SHOWERS AND THUNDERSTORMS ARE FORECAST TO RETURN LATE TONIGHT
THROUGH SUNDAY...IN ASSOCIATION WITH THE PASSAGE OF A COLD FRONT.
HEAVY RAINFALL IS POSSIBLE...WITH MOST LOCATIONS EXPECTED TO
RECEIVE BETWEEN ONE-HALF AND ONE INCH OF RAIN.

PARTS OF CENTRAL WISCONSIN ALREADY RECEIVED HEAVY RAINS EARLIER
IN THE WEEK. GROUNDS REMAIN QUITE SATURATED AND WILL BE UNABLE TO
ABSORB MUCH MORE RAINFALL ON SUNDAY. ANOTHER ROUND OF HEAVY RAIN
WOULD CAUSE RIVERS AND STREAMS TO RISE ONCE AGAIN...ALONG WITH
THE THREAT OF FLASH FLOODING.

WIZ035-036-045-251100-
/O.CON.KGRB.FF.A.0002.160925T0900Z-160926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...MARSHFIELD...WISCONSIN RAPIDS...
STEVENS POINT...PLOVER...REDGRANITE...WAUTOMA
850 PM CDT SAT SEP 24 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 AM CDT SUNDAY
THROUGH SUNDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL WISCONSIN...INCLUDING THE FOLLOWING 
  AREAS...PORTAGE...WAUSHARA AND WOOD. 

* FROM 4 AM CDT SUNDAY THROUGH SUNDAY EVENING

* ANOTHER ONE-HALF TO ONE INCH OF RAIN IS EXPECTED...WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE.

* GROUNDS ARE ALREADY SATURATED AND WILL BE UNABLE TO HANDLE ANY 
  MORE RAINFALL. ANYONE LIVING NEAR RIVERS OR STREAMS SHOULD BE 
  ALERT FOR HEAVY RAIN AND BE READY TO SEEK HIGHER GROUND IF 
  FLOODING IS OBSERVED. MOTORISTS ARE URGED TO ALSO BE ALERT FOR 
  WATER ON AREA ROADWAYS AND BE PREPARED TO TURN AROUND IF WATER 
  IS SEEN CROSSING ANY ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
KIECKBUSCH
095 
WGUS63 KGRB 250851
FFAGRB

FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
351 AM CDT SUN SEP 25 2016

...MORE RAIN ARRIVES TODAY WITH FLOODING POSSIBLE...

.SHOWERS AND THUNDERSTORMS ARE FORECAST TO RETURN TODAY...IN
ASSOCIATION WITH THE PASSAGE OF A COLD FRONT. HEAVY RAINFALL IS
POSSIBLE...WITH MOST LOCATIONS EXPECTED TO RECEIVE BETWEEN ONE-
HALF AND ONE INCH OF RAIN.

PARTS OF CENTRAL WISCONSIN ALREADY RECEIVED HEAVY RAINS EARLIER
IN THE WEEK. GROUNDS REMAIN QUITE SATURATED AND WILL BE UNABLE TO
ABSORB MUCH MORE RAINFALL TODAY. ANOTHER ROUND OF HEAVY RAIN
WOULD CAUSE RIVERS AND STREAMS TO RISE ONCE AGAIN...ALONG WITH THE
THREAT OF FLASH FLOODING.

WIZ035-036-045-251700-
/O.CON.KGRB.FF.A.0002.160925T0900Z-160926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...MARSHFIELD...WISCONSIN RAPIDS...
STEVENS POINT...PLOVER...REDGRANITE...WAUTOMA
351 AM CDT SUN SEP 25 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL WISCONSIN...INCLUDING THE FOLLOWING 
  AREAS...PORTAGE...WAUSHARA AND WOOD. 

* THROUGH THIS EVENING

* ANOTHER ONE-HALF TO ONE INCH OF RAIN IS EXPECTED...WITH 
  LOCALLY HIGHER AMOUNTS POSSIBLE. 

* GROUNDS ARE ALREADY SATURATED AND WILL BE UNABLE TO HANDLE ANY 
  MORE RAINFALL. ANYONE LIVING NEAR RIVERS OR STREAMS SHOULD BE 
  ALERT FOR HEAVY RAIN AND BE READY TO SEEK HIGHER GROUND IF 
  FLOODING IS OBSERVED. MOTORISTS ARE URGED TO ALSO BE ALERT FOR 
  WATER ON AREA ROADWAYS AND BE PREPARED TO TURN AROUND IF WATER 
  IS SEEN CROSSING ANY ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KURIMSKI
832 
WGUS63 KGRB 251154
FFAGRB

FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
654 AM CDT SUN SEP 25 2016

...THREAT FOR FLOODING RAINS DIMINISHING...

.THE THREAT FOR SHOWERS AND THUNDERSTORMS PRODUCING ADDITIONAL
FLOODING RAINS OVER WOOD, PORTAGE AND WAUSHARA COUNTIES IS
DIMINISHING. HENCE THE FLASH FLOOD WATCH IS BEING CANCELLED.

WIZ035-036-045-251300-
/O.CAN.KGRB.FF.A.0002.000000T0000Z-160926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...MARSHFIELD...WISCONSIN RAPIDS...
STEVENS POINT...PLOVER...REDGRANITE...WAUTOMA
654 AM CDT SUN SEP 25 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WISCONSIN HAS BEEN
CANCELLED. 

$$

KURIMSKI

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 2:56 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 24, 2:56 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
256 PM CDT SAT SEP 24 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 255 PM CDT Sat Sep 24 2016

Main forecast concern to be the rainfall amounts associated with
the next weather system mainly on Sunday. Plenty of moisture to be
available and with saturated grounds and rivers running high over
central WI, flooding could be a problem.

The 19z MSAS surface analysis showed an area of high pressure
stretched from eastern Ontario south-southwest across Lower MI. An
area of low pressure was located over southwest ND with a cold
front arcing southward over the Plains. Radar mosaic picked up on
showers and thunderstorms just ahead of the cold front. Influx of
drier air had eaten away at the clouds over eastern WI this
afternoon with more clouds just to the west.

Generally quiet conditions are expected for the bulk of tonight as
the high pressure edges eastward into the Eastern Great Lakes.
Focus then quickly shifts to the west where a strong shortwave
trough to move into the Plains and will be preceded by the cold
front that is forecast to reach western sections of MN and IA by
12z Sunday. Southerly winds ahead of this system will pull gulf
moisture northward with PW values climbing into the 1.25 to 1.75
inch range. Showers, with embedded thunderstorms, are forecast to
to move ahead of the frontal boundary and be on the verge of
reaching central WI toward daybreak. Min temperatures to range
from the lower 50s far northeast WI, to around 60 degrees south.

The mid-level trough will push into the Upper Midwest on Sunday,
while the cold front moves into Western WI by 00z Monday. Expect
to see a band of showers to precede the front across the forecast
area and with PW values at 1.5 to 2.0 inches (or 250 percent of
normal), there could be some locally heavy rain possible.
Instability is marginal, but with 0-6km bulk shear at 25-30 knots,
anticipate at least a chance of thunderstorms across northeast WI,
which would add to the precipitation totals. After collaboration
with ARX and MKX, have decided to issue a flash flood watch for
Wood, Portage and Waushara counties on Sunday due to heavier rains
from earlier in the week. This band of showers is progressive in
nature, however with grounds saturated and rivers still high, it
would not take much rain to generate flooding. Sunday could also
be a bit breezy, especially over eastern WI before the
precipitation arrives. Max temperatures are expected to be in the
middle to upper 60s north-central, lower 70s east-central WI.

.LONG TERM...Sunday Night Through Saturday
Issued at 255 PM CDT Sat Sep 24 2016

The models forecast the upper trough that moves into northern
Wisconsin and Upper Michigan late Sunday night to deepen and
become a closed upper low near Sault Sainte Marie by Monday night.
It then slowly drops south across lower Michigan Wednesday. As it
does so, a fairly strong surface low moves from east of Lake Winnipeg
towards Lake Huron. This should result in windy and cool conditions
Monday and Tuesday with scattered showers and even some lake
enhanced showers over far northern Wisconsin. Dry weather should
return Wednesday and probably last through at least Saturday.
Temperatures will start out around five degrees below normal
Monday and Tuesday but rise to seasonal normals by the end of the
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1234 PM CDT Sat Sep 24 2016

Combination of daytime mixing and dry easterly winds have chewed
away the clouds over eastern WI. Expect to see improvement across
central WI this afternoon with any lingering MVFR cigs giving way
to VFR cigs. The VFR conditions should continue through this
evening, but anticipate MVFR cigs to return overnight as southerly
boundary layer winds begin to pull gulf moisture into WI. A cold
front and trailing mid-level shortwave trough are forecast to
impact the Western Great Lakes on Sunday. Look for showers, with a
few thunderstorms, to move across northeast WI with cigs/vsbys
reduced to IFR/MVFR conditions overspreading central WI Sunday
morning and eastern WI late Sunday morning.
&&

.MARINE...
Issued at 255 PM CDT Sat Sep 24 2016

Gusty west to northwest winds are expected Monday into Tuesday.
Gale force gusts are possible at times Monday afternoon into
Tuesday morning across the coastal waters of northern Door County.
Winds should begin to decrease later Tuesday afternoon and Tuesday
night.
&&

.HYDROLOGY...
Issued at 255 PM CDT Sat Sep 24 2016

Another round of showers, with some embedded thunderstorms, can be
expected late tonight through Sunday as a cold front moves through
the region. Even though rainfall amounts are forecast to be under
an inch with this system, parts of central Wisconsin are still
recovering from very heavy rains from earlier in the week. PW
values are forecast to approach 2.0 inches which is nearly off the
charts for late September, thus locally heavy rainfall is possible
on Sunday. Therefore, a Flash Flood Watch has been posted for
Wood, Portage and Waushara counties.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from late tonight through Sunday evening FOR
WIZ035-036-045.
&&

SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......Kallas
MARINE.........RDM
HYDROLOGY......Kallas
Hazardous weather outlook, Sep 24, 3:58 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
358 AM CDT SAT SEP 24 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
358 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO SUNDAY EVENING.
THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER HEAVY RAIN IS
POSSIBLE SUNDAY AND EARLY SUNDAY EVENING.

GUSTY WEST TO NORTHWEST WINDS MAY CREATE HAZARDOUS TRAVEL FOR
HIGH PROFILE VEHICLES MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-250900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
358 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO SUNDAY EVENING.
THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT LIGHTNING COULD
POSE A HAZARD TO BOATERS.

GUSTY SOUTH OR SOUTHWEST WINDS AND BUILDING WAVES WILL CREATE
HAZARDOUS FOR SMALL CRAFT SUNDAY INTO SUNDAY NIGHT. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL CONTINUE MONDAY INTO TUESDAY DUE
TO GUSTY WEST OR NORTHWEST WINDS. GALE FORCE GUSTS ARE POSSIBLE
NEAR DEATHS DOOR MONDAY AFTERNOON INTO TUESDAY MORNING.

KURIMSKI/ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:49 PM CDTSmall Craft AdvisoryGRB3 days

Nearby

Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.